Rip Current, New Hanover
- When
- September 6, 8:00 AM EST to September 7, 2:00 PM EST
- Where
- New Hanover forecast zone
- Reported by
- Fire Department/Rescue
Wrightsville Beach Patrol reported 12 rip related rescues over a two day period.
Long period swells from Tropical Storm Hanna created strong rip currents at Wrightsville Beach.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Long period swells from Tropical Storm Hanna created strong rip currents at Wrightsville Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 6, 6:43 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 743 AM EDT SAT SEP 6 2008 .SYNOPSIS... TROPICAL STORM HANNA WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THIS MORNING...AS IT ACCELERATES TO THE NORTHEAST AND AWAY FROM THE AREA. A WEAK TROUGH OF LOW PRESSURE WILL PERSIST ACROSS THE CAROLINAS THROUGH TUESDAY. A COLD FRONT WILL MOVE INTO THE AREA BY WEDNESDAY...AND STALL OUT TO OUR SOUTH THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 6 AM SATURDAY...TROPICAL STORM WARNINGS WILL REMAIN POSTED ALONG THE COAST AND COASTAL WATERS. TROPICAL STORM WIND WARNINGS HAVE BEEN CANCELED. HURRICANE WATCH ALONG THE COAST HAS BEEN CANCELED. THE RISK OF TORNADOES HAS ENDED. THE CENTER OF TROPICAL STORM HANNA CAME ASHORE NEAR CALABASH NC AROUND 0720Z AND HAS MOVED N OF PENDER AND BLADEN COUNTIES AS OF 10Z. WINDS HAVE BACKED TO NW OR W ACROSS THE AREA EXCEPT ALONG AND E OF A LINE FROM BURGAW TO SOUTHPORT. ONSHORE WINDS WILL BACK IN THESE AREAS BEFORE DAYBREAK. STRONGEST WINDS THROUGH DAYBREAK WILL OCCUR ALONG THE COAST...ESPECIALLY NEW HANOVER AND PENDER COUNTIES. OFFSHORE WINDS ACROSS THE SOUTH CAROLINA COAST WILL ALLOW THE TIDE TO CONTINUE TO FALL QUICKLY THIS MORNING AND THIS TREND WILL OCCUR ALONG THE COAST BETWEEN FORT FISHER AND SURF CITY THROUGH DAYBREAK. THE HIGHEST SURGE OCCURRED BETWEEN MIDNIGHT AND 2 AM. RAIN HAS ALREADY COME TO AN END S OF A LINE FROM MYRTLE BEACH TO FLORENCE. HEAVY RAINS WILL QUICKLY COME TO AN END THROUGH MID MORNING AS THE RAIN ENDS FROM S TO N. RIVERS WILL HAVE TO BE MONITORED CLOSELY AS SIGNIFICANT RAIN FELL OVER THE LAST 18 HOURS OR SO. RADAR ESTIMATES INDICATE MOST AREAS RECEIVED 2 TO 4 INCHES OF RAIN...WITH A BAND OF 6 TO 10 INCHES FROM MAXTON TO BRITTON NECK. THESE ARE AGAIN ONLY ESTIMATES AND WE WILL RECEIVE GROUND TRUTH REPORTS THIS MORNING. AS MUCH DRIER AIR WORKS ACROSS THE AREA IN STRONG SUBSIDENCE ON BACK SIDE OF HANNA...EXPECT CLOUDS TO ERODE FROM SW TO NE THIS AFTERNOON. SW WINDS AND INCREASING INSOLATION WILL ALLOW TEMPS TO RECOVER TO THE MID AND UPPER 80S THIS AFTERNOON. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 4 AM SATURDAY...STRONG UPPER RIDGING EXPECTED ACROSS THE CAROLINAS...WHILE A WEAK SFC TROF LINGERS BEHIND THE EXITING HANNA. CONDITIONS WILL BE MORE TYPICAL OF LATE SUMMER WITH DAYTIME TEMPS JUST TOUCHING 90. CURRENT FORECAST IS SLIGHTLY COOLER THAN GFS MOS...WITH A NOD TO THE FACT THAT ETA MOS IS NOT MUCH DIFFERENT. HELD ON TO DIURNAL SLIGHT CHANCE POPS FOR BOTH DAYS...MAINLY ALONG THE SEABREEZE AS DECENT MOISTURE WILL REMAIN IN PLACE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 4 AM SATURDAY...TUESDAY LOOKS LIKE YOUR AVERAGE CAROLINA LATE SUMMER DAY WITH A SLIGHT CHANCE FOR CONVECTION POPPING ON THE SEABREEZE...AND TEMPS AGAIN TOUCHING 90. COLD FRONT DROPS IN ON WEDNESDAY BUT GFS AND HPC ARE SIMILAR IN STALLING IT JUST SOUTH OF THE ILM CWA BY THURSDAY. WILL GO WITH SOLID CHANCE POPS AS THERE IS NO SHORTAGE OF AVAILABLE MOISTURE. SOME UNCERTAINTY IN THE LATTER PART OF THE EXTENDED WILL HINGE ON THE EVENTUAL FATE OF DISTANT HURRICANE IKE. EAST-WEST ORIENTED UPPER RIDGE IS SUFFICIENT TO KEEP IKE MOVING WEST INTO THE GULF AS PER THE LATEST NHC FORECAST. HOWEVER DAYS 6 AND 7 WILL HINGE ON HOW MUCH FARTHER WEST THE SYSTEM TRACKS BEFORE FINDING A WEAKNESS IN THE RIDGE. FOR NOW IT APPEARS TO REMAIN FAR ENOUGH SOUTH NOT TO HAVE A REAL IMPACT ON SENSIBLE WX IN THE CAROLINAS...SO POPS WILL BE KEPT IN THE SILENT CATEGORY WITH TEMPS NEAR CLIMO. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... RAIN HAS MOVED NORTH OF THE TERMINALS THIS MORNING AS HANNA CONTINUES TO MOVE RAPIDLY NORTH. IFR CEILINGS HAVE ALSO SHIFTED NORTH OF THE TERMINALS AND CHANCES ARE LOW FOR ANY RE-OCCURRENCE OF IFR CONDITIONS. CEILINGS CURRENTLY ARE 1500-2000 FEET...EXCEPT TEMPO VFR HAS OCCURRED IN THE PAST HOUR OR SO AT SOME OF THE TERMINALS. WINDS ARE GENERALLY FROM 250-290 DEGREES WITH WIND GUSTS AT LBT AND ILM OF 25-40 KNOTS AND 20-25 KNOTS AT FLO/MYR/CRE. EXPECT CONTINUED IMPROVING CONDITIONS THIS MORNING AS HANNA MOVE FURTHER NORTH WITH PREDOMINATE VFR EXPECTED BY 16Z. WINDS WILL GRADUALLY BACK TO THE SOUTHWEST WITH SPEEDS DECREASING TO AROUND 10 KNOTS BY LATE AFTERNOON. CLEAR SKIES...LIGHT WINDS...AND MOIST SOILS SHOULD ALLOW FOR FOG TO DEVELOP OVERNIGHT. MVFR VISIBILITIES CAN BE EXPECTED AFTER 08Z A GOOD CHANCE OF IFR AT LBT. OUTLOOK THROUGH TUESDAY...CHANCE IFR VISIBILITIES SUNDAY AND MONDAY MORNINGS. ISOLATED THUNDERSTORMS MONDAY AND TUESDAY. SCATTERED THUNDERSTORMS WEDNESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 6 AM SATURDAY...TROPICAL STORM WARNINGS WILL REMAIN IN PLACE. HURRICANE WATCHES HAVE BEEN DROPPED. WINDS HAVE BACKED TO OFFSHORE ACROSS SOUTH CAROLINA AND THIS TREND WILL CONTINUE ACROSS NORTH CAROLINA THROUGH DAYBREAK AS TROPICAL STORM HANNA...NOW OVER LAND...ACCELERATES TO THE N AND THEN NE. OFFSHORE WINDS WILL KNOCK SEAS DOWN QUICKLY THIS MORNING ACROSS THE NEAR SHORE WATERS. SEAS PEAKED AROUND 28 FT AT BUOY 41013 AROUND 2 AM...BUT HAVE ALSO BEGUN TO FALL THERE SINCE THAT TIME. WINDS AND SEAS WILL QUICKLY TREND LOWER THROUGH THE MORNING...BUT EVEN WHEN THE TROPICAL STORM WARNINGS ARE DROPPED LATER THIS MORNING...A SMALL CRAFT ADVISORY WILL BE REQUIRED INTO THIS AFTERNOON OR EVE. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 4 AM SATURDAY...TROF OF LOW PRESSURE OVER THE CAROLINAS WILL KEEP A WEAK GRADIENT IN PLACE. LIGHT AND MAINLY ONSHORE WINDS EXPECTED AS THE SEABREEZE WILL DOMINATE. SEAS WILL LEVEL OFF IN THE 4-5 FT RANGE WITH RESIDUAL SWELL...AND NEW INCOMING SWELL FROM DISTANT IKE. LONG TERM /TUESDAY THROUGH WEDNESDAY/... AS OF 4 AM SATURDAY...MINIMAL CHANGES TO DAYS 4 AND 5. WEAK GRADIENT WILL RESULT IN A SEABREEZE-DOMINATED REGIME WITH LIGHT ONSHORE WINDS. SEAS ARE ANOTHER MATTER ENTIRELY...AS THEY WILL DEPEND ON HOW MUCH SWELL COMES IN COURTESY OF IKE. WILL GENERALLY KEEP SEAS AROUND 4 FT...WHICH IS JUST A BIT HIGHER THAN ADVERTISED BY ANY CURRENT RUN OF WW3 GUIDANCE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...TROPICAL STORM WARNING FOR SCZ034-046. NC...TROPICAL STORM WARNING FOR NCZ097-100-101. MARINE...TROPICAL STORM WARNING FOR AMZ250-252-254-256. && NEAR TERM...RJD SHORT TERM...RAS LONG TERM...RAS AVIATION...MR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 705 AM EDT SAT SEP 6 2008 NCZ097-100-101-SCZ034-046-071115- PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN- 705 AM EDT SAT SEP 6 2008 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. TROPICAL STORM HANNA HAS MOVED NORTH OF THE AREA. TROPICAL STORM WARNINGS WILL LIKELY BE DROPPED LATER THIS MORNING. REFER TO TROPICAL STORM HANNA LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN WILMINGTON. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH AREAS OF 6 TO 10 INCHES DURING THE LAST 18 HOURS WILL CAUSE SIGNIFICANT RISES ON RIVERS. RIVER FLOOD WARNINGS MAY BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVERS WILL CONTINUE TO RISE INTO NEXT WEEK. AN ELEVATED RISK OF RIP CURRENTS WILL PERSIST THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-071115- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 705 AM EDT SAT SEP 6 2008 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. TROPICAL STORM HANNA WILL BRING TROPICAL STORM FORCE WINDS AND HIGH SEAS. REFER TO TROPICAL STORM HANNA LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN WILMINGTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SWELLS FROM TROPICAL CYCLONE IKE WILL REACH THE AREA BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-071115- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 705 AM EDT SAT SEP 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH AREAS OF 6 TO 10 INCHES DURING THE LAST 18 HOURS WILL CAUSE SIGNIFICANT RISES ON RIVERS. RIVER FLOOD WARNINGS MAY BE ISSUED LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVERS WILL CONTINUE TO RISE INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RJD
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WILMINGTON NC
408 AM EDT SAT SEP 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HEAVY RAIN GEORGETOWN 33.36N 79.30W
09/05/2008 E0.00 INCH GEORGETOWN SC TRAINED SPOTTER
HWY 17 IN GEORGETOWN IS CLOSED DUE TO HEAVY RAIN COMBINED
WITH A TWO FOOT STORM SURGE.
1122 PM TROPICAL STORM 5 W GEORGETOWN 33.36N 79.38W
09/05/2008 GEORGETOWN SC TRAINED SPOTTER
TWO TREES DOWN ON HWY 521.
1232 AM TROPICAL STORM 4 E WHITEVILLE 34.33N 78.64W
09/06/2008 COLUMBUS NC EMERGENCY MNGR
TREE DOWN ON HIGHWAY 214 BETWEN WHITEVILLE AND HALLSBORO
RD. PART OF A PRECAN TREE IS DOWN AND A CAR STUCK THE
TREE.
0230 AM TROPICAL STORM LELAND 34.24N 78.05W
09/06/2008 BRUNSWICK NC EMERGENCY MNGR
TREES DOWN.
0307 AM TROPICAL STORM FAIR BLUFF 34.31N 79.03W
09/06/2008 COLUMBUS NC EMERGENCY MNGR
TREE DOWN ON ROUGH AND READY ROAD.
0322 AM TROPICAL STORM BOLTON 34.32N 78.40W
09/06/2008 COLUMBUS NC EMERGENCY MNGR
TREE DOWN ON HIGHWAY 211 5 MILES FROM BOLTON TOWARD
SHALLOTTE.
&&
HEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 523 AM EDT SAT SEP 6 2008 NCZ087-SCZ017-023-024-032-033-039-061130- ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- INCLUDING THE CITIES OF...LUMBERTON...BENNETTSVILLE... DARLINGTON...DILLON...FLORENCE...MARION...KINGSTREE 523 AM EDT SAT SEP 6 2008 ...HEAVY RAINFALL CONTINUES OVER EXTREME NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... BANDS OF HEAVY RAINFALL CONTINUE TO SPIRAL THROUGH THE AREA FROM NEAR MURRELLS INLET AND LAKE CITY NORTH TO BURGAW AND MCCOLL AT 515 AM. RAINFALL AMOUNTS OF ONE TO TWO INCHES AN HOUR CONTINUE ACROSS THIS AREA. SOME FLOODING...ESPECIALLY ON ROADWAYS AND FLOOD PRONE AREAS...ARE EXPECTED. WINDS IN THE RAIN BANDS WILL GUST NEAR 40 MPH AT TIMES. GF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
733 AM EDT SAT SEP 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TROPICAL STORM 5 SE WHITEVILLE 34.28N 78.64W
09/06/2008 COLUMBUS NC CO-OP OBSERVER
A LARGE PINE TREE FELL ONTO A POWER LINE ON STATE HIGHWAY
130. THE POWER LINE ALSO CAME DOWN. A CO-OP OBSERVER
ESTIMATED WIND GUSTS OF 30 TO 45 MPH.
&&
DIGIORGI1 rip current. Local standard time, as filed.
Wrightsville Beach Patrol reported 12 rip related rescues over a two day period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136406.